The risk of Niacin therapy and niacin in the news

I experienced an MI in 1999 and have been fine since then. I take 20mg of simvastatin and 1500mg of plain niacin. The niacin has brought my HDL and triglycerides to desirable levels. It has also lowered my LDL more than the statin alone. Now comes the study which found no benefit with Niaspan. Do you think that it would be wise for me to consider dropping the niacin and increasing the simvastatin? I definitely want to address the risk factors aggressively and have been doing so to the best of my ability. Thank you for your generous help.  

I was just planning to write about this, so your question is very timely!
You are referring to the AIM-HIGH trial: A trial of high-dose extended-release niacin (Niaspan, Abbott) given in addition to statin therapy in patients with a history of cardiovascular disease, high triglycerides, and low levels of HDL cholesterol has been halted prematurely, 18 months ahead of schedule, because niacin offered no additional benefits in this patient population.

AIM-HIGH was stopped because treatment did not reduce fatal or nonfatal MI, strokes, hospitalizations for acute coronary syndrome, or revascularization procedures of 5.8% in the high-dose-niacin group vs 5.6% in the control group. Also, there were 28 strokes (1.6%) reported among participants taking high-dose, extended-release niacin vs 12 strokes (0.7%) in the control group.

AIM-HIGH also renders the opposite opinion from a previous study (the ARBITER 6 trial) that looked at patients with known coronary artery disease, comparing niacin with ezitimibe (Zetia). I commented on this a recent blog.

AIM-HIGH results are therefore somewhat difficult to interpret. The actual results are not available yet, only the press release, but spokespersons have warned that patient taking Niacin should not stop their treatment. Investigators from the trial also stressed that the findings apply only to the specific patient population (patients with metabolic syndrome) studied in AIM-HIGH and that they could not be extrapolated to others; patients should not stop taking their current medications without talking to their healthcare professional.

This study was sponsored by Abott labs, the manufacturer of Niacin, who are certain to be very unhappy with the results. However, the previous ARBITER 6 trial that compared Niacin with Ezitimibe had very different results.

As a result I am very reluctant to recommend a change in therapy based on a new study. Niacin is a drug that is often associated with annoying side effects, such as flushing, peptic ulcer, gout and liver changes that would affect my recommendations more than an otherwise unproven increased risk of stroke. Therefore, I would only consider changes in patients with metabolic syndrome who tolerate their treatment with Niacin poorly.

Hope this helps,
Dr T


1): National Institutes of Health. NIH stops clinical trial on combination cholesterol treatment [press release]. May 26, 2011.
2): Food and Drug Administration. FDA statement on the AIM-HIGH trial. May 26, 2011.

3): Extended-Release Niacin or Ezetimibe and Carotid Intima–Media Thickness (The ARBITER 6–HALTS trial, Taylor et al., NEJM, 11/15/2009)


Post new comment

The content of this field is kept private and will not be shown publicly.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Allowed HTML tags: <a> <em> <strong> <cite> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Lines and paragraphs break automatically.

More information about formatting options

This question is for testing whether you are a human visitor and to prevent automated spam submissions.
4 + 13 =
Solve this simple math problem and enter the result. E.g. for 1+3, enter 4.
By submitting this form, you accept the Mollom privacy policy.